Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 143, NWS Wilmington, OH

July 5, 2003Franklin County, Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 5, 2003, 7:20 PM EST for Franklin County, Union County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:20 PM EST (00:20 UTC)
Expired
Jul 5, 2003, 8:00 PM EST
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Franklin County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:55 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS51 KILN 060020
SVRILN
INC047-161-060100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
719 PM EST SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN INDIANA...
  FRANKLIN COUNTY IN INDIANA...

* UNTIL 800 PM EST...

* AT 719 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS 5 MILES WEST OF LIBERTY...OR ABOUT 8 MILES WEST 
OF BROOKVILLE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKVILLE...
  LIBERTY...
  OLDENBURG...
  CEDAR GROVE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3952 8526 3973 8496 3974 8482 3954 8487
          3966 8503 3954 8519 3952 8483 3931 8482
          3928 8528 3952 8532

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:32 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 5, 5:32 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT JUL 5 2003

AMS OVER OH WAS STABILIZED BY MORNING MCS WHICH TRACKED ACRS THE AREA.
THIS WAS EVIDENT ON VIS SATL IMGRY IN LACK OF CU FIELD. AMS IS
RELOADING WITH SFC DWPTS IN THE LWR AND MID 70S ENCROACHING INTO SW
OH AND CU FIELD DEVELOPING ACRS THIS AREA.

LTST SFC MAP SHWS MESO HI OVR NRN IL WITH OUTFLOW BNDRY PUSING ACRS
IN. NXT MCS HAS DVLPD ALONG THIS BNDRY WHERE SBCAPES OF 2000-2500 J/KG
EXIST. EXPECT THIS MCS TO DROP ESE FOLLOWING INSTBY AXIS INTO SW OH
WHERE NRN PERIPHERY OF CU FIELD EXISTS. DELTA THETA-E IN THE UPR 20S
WL SUPP DAMAGING WINDS. WBZ HGTS ARND 11.5 KFT WL BE A LTL HIGH FOR
WIDESPREAD LARGE HAIL BUT IN SOME OF THE BETTER UPDRAFTS HAIL WL BE
PSBL.

HAVE UPDATED ZONES AND GRIDS FOR THIS TSTM COMPLEX AND TO REFLECT
CHANCES FOR SVR.

.ILN...NONE.
AR
Hazardous weather outlook, Jul 5, 3:55 AM EST, 15 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY
AND TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.  FLOODING IS ALSO A THREAT...THUS
A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE WHITEWATER AND MIAMI
VALLEYS...CENTRAL OHIO AND ALL OF WEST CENTRAL OHIO THROUGH 4 PM.
THE FIRST ROUND OF STRONG TO SEVERE STORMS MAY AFFECT THE WESTERN
OHIO AND PARTS OF EASTERN INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND/OR TONIGHT.

 TIPTON

In the hours before

Local storm report, Jul 5, 7:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
819 PM EDT SAT JUL 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    CONNERSVILLE              IN   WIND DAMAGE
07/05/03   FAYETTE                        TREES DOWN REPORTED
                                          BY ENFORCEMENT.

AR

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.